Rise of street fentanyl prompts warning in Yellowknife

Dr. André Corriveau, the territory's chief public health officer. Submitted photo
- Advertisement -

Health officials in the Northwest Territories are concerned about the increased use of street fentanyl, otherwise known as “greenies”, in Yellowknife.

On Monday afternoon, the territory’s chief public health officer issued a public health advisory regarding the dangers associated with the drug.

““Illicit fentanyl is very toxic,” said Dr. André Corriveau. “People need to be aware of this drug as even small quantities are very concentrated and can cause death.”

The Department of Health and Social Services says the street drug has been appearing in green pill and powder form and has been sold as Oxycontin, heroin and other substances.

- Advertisement -

“We’ve seen it in our patients here in Yellowknife for about a year now,” said Dr. Jennifer Harris, a family doctor who practices addictive management in Yellowknife.

“It’s a formulation of fentanyl that’s being kind of marketed as a street oxy. We’re seeing a younger group of patients who are struggling with the opioid addiction in relation to this medication because of its influx into Yellowknife over the last year.”

“Fentanyl is a very strong narcotic. It has a very fast onset of action and limited duration and any drug that acts in that way is highly addictive.”

Fentanyl has traditionally been used to treat breakthrough pain and is commonly used in pre-procedures as a pain reliever.

Because “greenies” are much stronger than other opioids that are sold on the street, Dr. Harris says addiction often comes on faster, making it harder to treat.

- Advertisement -

“We’re needing to use other higher amounts of opioid replacement therapy to treat the addiction from that particular street drug.”

People are advised to call their local health centre or emergency unit if they suspect someone is having an overdose.

Signs and symptoms of overdose can include the following:

  • slow or absent breathing
  • blue lips and nails
  • not moving
  • choking
  • not waking up when roused
  • cold or clammy skin
- Advertisement -